MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122542
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Memory Loss/Impairment (1958); Pain (1994); Peripheral Nervous Injury (4414); Metal Related Pathology (4530)
Date of Event 02/16/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a left bhr revision was performed on (b)(6) 2010, patient experienced pain since 2021 and mechanical failures in 2023.Tests later revealed elevated cobalt and chromium levels, osteolysis around the greater trochanter, and they were diagnosed with adverse local tissue reaction.Therefore, they underwent a revision surgery on (b)(6) 2024.During surgery, black and synovitis both throughout the cup and around the acetabulum was found and subsequently debrided.All bhr components were exchanged for a stryker shell and biolox ceramic head.The patient was subsequently taken to the pacu in stable condition.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3,h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: additional information in b5.H6, b7: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It should be noted the patient has a history of greater trochanter bursitis, diabetes and symptoms consistent with peripheral neuropathy noted in 2009, prior to her hip replacements.Therefore, it cannot be concluded her ¿systemic side effects¿ are related to her implants.It cannot be determined to what extent the undersized acetabular cup had on her pain and clinical status.The black tissue, synovitis and corrosion on the trunnion are consistent with the reported adverse local tissue reaction; however, the clinical root cause cannot be definitively concluded.The patient impact beyond the reported revision could not be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H11.Corrected information in h6 (health effect - clinical code & health effect - impact code).
 
Event or Problem Description
It was reported that the patient underwent a primary left bhr surgery on (b)(6) 2008, and a first revision surgery (conversion to tha) on (b)(6) 2010 (first revision covered under (b)(4).After that first revision, the patient experienced pain since 2021 and mechanical failures in 2023.Tests later revealed elevated cobalt and chromium levels, osteolysis around the greater trochanter, and they were diagnosed with adverse local tissue reaction.Therefore, they underwent a second revision surgery on (b)(6) 2024.During surgery, black and synovitis both throughout the cup and around the acetabulum was found and subsequently debrided.All bhr components were exchanged for a stryker shell and biolox ceramic head.The patient was subsequently taken to the pacu in stable condition.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20854551
Report Number3005975929-2024-00165
Device Sequence Number18352577
Product Code KWL
UDI-Device Identifier00885556070710
UDI-Public00885556070710
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/30/2013
Device Catalogue Number74122542
Device Lot Number08GW18049
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/14/2024
Supplement Date Received by Manufacturer01/06/2025
Initial Report FDA Received Date12/05/2024
Supplement Report FDA Received Date01/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MODULAR SLEEVE +4MM 12/14, LOT#: 08HW18185.; SYN POR HO FEM COM SZ 13, LOT#: 10AM12259.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient SexFemale